The drug that the Hopkins oncologist wants to give me for the high-dose chemotherapy is melphalan. If you follow the link and go down to where it talks about side effects, you will see a couple that are "common", which is defined as affecting 30% or more of patients. Low blood counts are of course no great surprise, since the stem cells that manufacture blood cells will be killed. I have been lucky to have escaped any nausea with Revlimid, but it looks like my luck might run out with melphalan.
The "less common" side effects, affecting fewer than 30% of patients, are both more numerous and scarier. And some of them come with the caveat that they really belong in the "common" category for high-dose patients, or are more severe for high-dose patients. So it's a pretty good bet that I won't be looking and feeling my best after getting this stuff.
One of the "less common" side effects that is "common" for high-dose patients is hair loss. The Revlimid is already causing a bit of top-side thinning, but I have to expect that I will lose it all to melphalan. I have pretty much decided that I will travel the shaved-head route, or at least the buzz-cut route, in advance. Incidentally, I have nothing against Patrick Swayze, but the media portrayals of his decision to shave his head prior to chemotherapy, as somehow betokening a special strength of character, were just silly. Patients headed for heavy-duty chemotherapy that is likely to cost them their hair do this routinely. There is nothing whatever rare or special about it.